Severe Esophageal Ulceration With Enfortumab Vedotin Plus Pembrolizumab Therapy in Urothelial Carcinoma: A Case Report

View at publisher
Authors: Hiroki Bamba, Satoshi Yamamoto, Keita Higa, Koichiro Kurokawa, Sanji Kanaoka, Kazuyoshi Nakamura
Cited by: 2

Abstract

BACKGROUND/AIM: The combination of enfortumab vedotin (EV) and pembrolizumab (P) has been recently established as the standard first-line treatment for advanced urothelial carcinoma. While the safety profiles of individual agents are well-characterized - EV with cutaneous toxicity and pembrolizumab with immune-related adverse events (irAEs), severe esophageal involvement remains an exceedingly rare and poorly understood complication. To our knowledge, this is the first detailed report of esophageal ulceration specifically associated with EV+P combination therapy. CASE REPORT: A 67-year-old woman with metastatic urothelial carcinoma originating from the ureter and liver metastases was treated with EV+P therapy. On day 12 of the first cycle, she developed a mild Grade 1 drug rash. However, on day 21, she presented with new-onset severe odynophagia and dysphagia (CTCAE Grade 3), preventing the intake of solids and liquids. Upper gastrointestinal endoscopy revealed diffuse, deep ulcerations throughout the esophagus. Infectious etiologies, including herpes simplex virus, cytomegalovirus, and Candida, were definitively excluded. The condition was diagnosed as a severe immune-mediated or treatment-related mucosal injury. EV+P was withheld, and systemic corticosteroids (prednisolone 1 mg/kg/day) were initiated alongside proton pump inhibitors. Symptoms improved rapidly within 72 h. Follow-up endoscopy at eight weeks confirmed complete resolution of the ulcers. Although the primary tumor and liver metastases showed marked shrinkage, new bone metastases appeared. EV+P was subsequently resumed without recurrence of esophageal symptoms. CONCLUSION: Clinicians must be vigilant for severe esophageal toxicity during EV+P therapy. While pembrolizumab-induced irAE is the primary suspect, EV-associated mucocutaneous toxicity remains a potential differential diagnosis. Early recognition and prompt high-dose corticosteroid therapy can lead to successful management without permanent sequelae.

Fields of Study & Subjects

Bladder and Urothelial Cancer Treatments Esophageal Cancer Research and Treatment Cutaneous Melanoma Detection and Management

Publication details

Journal / source
Anticancer Research
Publisher
International Institute of Anticancer Research
Volume
46
Issue
3
Pages
1747–1753
Publication date
27 February 2026
Language
EN